Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 17, NWS Denver/Boulder, CO

May 8, 2016Adams County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 8, 2016, 3:28 PM MDT for Adams County, Colorado. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2016, 3:28 PM MDT (21:28 UTC)
Expired
May 8, 2016, 3:49 PM MDT
In force
21 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Adams County, CO

The radar

The Denver radar (KFTG), 61 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WUUS55 KBOU 082128
SVRBOU
COC001-082200-
/O.NEW.KBOU.SV.W.0017.160508T2128Z-160508T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
328 PM MDT SUN MAY 8 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ADAMS COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 400 PM MDT

* AT 328 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
  OF SHAMROCK...OR 33 MILES SOUTH OF FORT MORGAN...MOVING NORTHEAST AT
  25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SHAMROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3975 10371 3974 10384 3974 10396 3989 10403
      3999 10371
TIME...MOT...LOC 2128Z 239DEG 20KT 3979 10389 

HAIL...1.25IN
WIND...60MPH

$$

RPK
1 follow-up statement
199 
WWUS55 KBOU 082149
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
349 PM MDT SUN MAY 8 2016

COC001-082159-
/O.CAN.KBOU.SV.W.0017.000000T0000Z-160508T2200Z/
ADAMS CO-
349 PM MDT SUN MAY 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAMS COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL....
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3975 10371 3974 10384 3974 10396 3989 10403
      3999 10371
TIME...MOT...LOC 2142Z 239DEG 20KT 3985 10376 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:14 AM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 8, 11:14 AM MDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1114 AM MDT SUN MAY 8 2016

.UPDATE...
ISSUED AT 1030 AM MDT SUN MAY 8 2016

SATELLITE PICTURES SHOW QUITE A BIT OF DEVELOPING CLOUDINESS OVER
ALL BUT THE SOUTHEASTERN CWA. THERE ARE SOME RADAR ECHOES
DEVELOPING OVER THE MOUNTAINS AND FOOTHILLS RIGHT NOW. THE
BOUNDARY LAYER FLOW IS PRETTY WEAK CURRENTLY AND THE MODELS KEEP
AN EASTERLY COMPONENT TO IT INTO THIS EVENING. THE LAPSE RATES ARE
PROGGED TO BE FAIRLY STEEP WITH THE UPPER LOW AROUND. LATEST
CAPE VALUES AND PROGS STILL SHOW NOTHING OVER 1000 J/KG ANYWAY
FOR THE CWA THIS AFTERNOON AND EVENING. THERE IS SOME WEAK UPWARD
MOTION PROGGED ON THE QG OMEGA FIELDS. TEMPERATURES ARE SLOW IN
WARMING RIGHT NOW AND DEW POINTS LOOK TO STAY IN THE 35 TO 45 F
RANGE THROUGH THE EVENING. NOT TOO CONCERNED ABOUT SEVERE WEATHER
ALTHOUGH THE FREEZING LEVEL IS PRETTY LOW. WILL MAKE SOME TIMING
ISSUES ON THE GFE GRIDS WITH THE START OF THE SHOWERS/STORMS.
THEY COMMENCE TO EARLY IN THE CURRENT GRIDS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 344 AM MDT SUN MAY 8 2016

AN UPPER LEVEL LOW WILL BE CENTERED OVER WYOMING TODAY. IT WILL
SHIFT EAST INTO NEBRASKA OVERNIGHT. FOR NORTHEAST COLORADO...A
COOL AND MOIST NORTHWEST FLOW ALOFT WILL PREVAIL. THE LOW IS
BRINGING RAIN AND MOUNTAIN SNOW SHOWERS TO JACKSON AND NORTHERN
LARIMER COUNTIES THIS MORNING. PRECIPITATION IS GENERALLY LIGHT.
ALSO...LOW CLOUDS HAVE FORMED OVER THE EASTERN PLAINS. THIS MAY
SLOW WARMING THIS MORNING. TEMPERATURES ARE EXPECTED TO WARM INTO
THE LOWER TO MID 60S ACROSS THE EASTERN PLAINS AND DENVER METRO
AREA. TEMPERATURES WILL BE COOLER UNDER THE CLOUDS NORTH TOWARDS
WYOMING. COOL AIR ALOFT WILL ALLOW THE AIRMASS TO BECOME UNSTABLE
THIS AFTERNOON. CAPES WILL GENERALLY BE LESS THAN A 1000 J/KG.
SCATTERED SHOWERS AND STORMS ARE EXPECTED TO FORM THIS AFTERNOON
AND LINGER INTO THE EARLY EVENING. SMALL HAIL AND BRIEF HEAVY RAIN
WILL BE POSSIBLE WITH THE STORMS. JUST A SMALL CHANCE HAIL COULD
REACH ONE INCH OVER THE NORTHEAST CORNER OF COLORADO...OTHERWISE
STORMS ARE EXPECTED TO STAY BELOW SEVERE THRESHOLDS.

SHOWERS AND STORMS WILL DECREASE AND END EARLY TO MID EVENING AS
THE AIRMASS STABILIZES. A WEAK WAVE EMBEDDED IN THE NORTHWEST
FLOW ALOFT IS PROGGED TO DROP SOUTHEAST AND INCREASE THE SHOWERS
OVER THE HIGHER TERRAIN OVERNIGHT. A FEW OF THE SHOWERS MAY MAKE
IT ONTO THE FRONT RANGE.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 344 AM MDT SUN MAY 8 2016

AN UPPER DISTURBANCE OVER COLORADO MONDAY MORNING WILL PUSH
SOUTHEAST THROUGH THE DAY LEAVING NORTHWEST FLOW ALOFT. RAIN AND
SNOW SHOWERS...MAINLY OVER THE MOUNTAINS...WILL DECREASE THROUGH
THE MORNING WITH A SLIGHT UPTICK IN THE AFTERNOON WITH DIURNAL
HEATING...BUT THIS WILL BATTLE DOWNWARD QG VERTICAL VELOCITIES.
THE MOUNTAINS MAY PICK UP 1 TO 4 INCHES OF SNOW DURING THE DAY AND
NIGHT IN THE FAVORED NORTHWEST FLOW. TEMPERATURES WILL WARM INTO
THE 60S TO NEAR 70 FOR THE PLAINS AND IN THE 40S AND LOW 50S FOR
THE MOUNTAINS. LOOK FOR CLEARING SKIES AT NIGHT AND WARMER MINIMUM
TEMPERATURES TO BE RIGHT AROUND SEASONAL READINGS.

ANOTHER DISTURBANCE WILL PUSH DOWN THE NORTHERN ROCKIES TO
INCREASE SHOWER AND THUNDERSTORM COVERAGE ACROSS THE AREA TUESDAY.
SHOWERS AND THUNDERSTORMS WILL BE MOSTLY DIURNALLY DRIVEN...SO
EXPECT A SHARP DECREASE IN COVERAGE IN THE EVENING AND OVERNIGHT. A
COLD FRONT WILL PUSH SOUTH ACROSS THE AREA WITH COLDER AIR
FILTERING IN LATER IN THE DAY AND OVERNIGHT. LOWS ARE EXPECTED TO
BE MID 30S OVER THE PLAINS AND IN THE 20S TO TEENS IN THE
MOUNTAINS. THE MOUNTAINS COULD SEE UP TO A COUPLE INCHES OF SNOW.

THE AIRMASS LOOKS TO REMAIN QUITE STABLE WEDNESDAY EVEN THOUGH
THERE IS SLIGHT TROUGHING ALOFT. WILL HAVE JUST A SLIGHT CHANCE OF
SHOWERS...AFTERNOON STORMS...AND COOL TEMPERATURES.

UPPER RIDGING THURSDAY AND FRIDAY WILL PROMOTE A WARMER AND DRIER
TWO DAYS. THIS THEN SEEMS TO BE FOLLOWED BY ANOTHER SYSTEM DIVING
SOUTHEAST FROM THE PAC NW TO BRING THE STATE MORE SHOWERS
SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1030 AM MDT SUN MAY 8 2016

WINDS HAVE BEEN ALL OVER THE PLACE AT DIA THIS MORNING...BUT AT
LEAST THE SPEEDS HAVE COME DOWN BELOW 10 KNOTS RECENTLY.C MODELS
KEEP THEM WITH SOME SORT OF EASTERLY COMPONENT THROUGH THE DAY
UNTIL SOME WEAK DRAINAGE BY 06Z TONIGHT. WILL KEEP THE MENTION OF
THUNDER IN A TEMPO GROUP. CEILINGS COULD BE AN ISSUE WITH THE
STORMS...MAYBE DOWN TO BKN030.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RJK
SHORT TERM...MEIER
LONG TERM...KRIEDERMAN
AVIATION...RJK
Hazardous weather outlook, May 8, 11:18 AM MDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1118 AM MDT SUN MAY 8 2016

COZ030>051-091730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1118 AM MDT SUN MAY 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EARLY THIS
AFTERNOON IN THE MOUNTAINS AND FOOTHILLS AND PUSH OVER THE
PLAINS BY MID TO LATE AFTERNOON. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAIN. IN THE
MOUNTAINS...UP TO 4 INCHES OF SNOW WILL BE POSSIBLE WITH THE
SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED RAIN SHOWERS AND HIGH ELEVATION SNOW
SHOWERS ON MONDAY WILL INCREASE IN COVERAGE TUESDAY AS ANOTHER
SYSTEM MOVES INTO THE AREA. AN ASSOCIATED COLD FRONT WILL PUSH
DOWN TO COOL TEMPERATURES THROUGH WEDNESDAY. THEN...UPPER RIDGING
WILL PROVIDE DRIER AND WARMER CONDITIONS THURSDAY THROUGH FRIDAY.
ANOTHER SYSTEM MAY BRING MORE SHOWERY WEATHER TO THE STATE
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 8, 2:33 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
233 PM MDT SUN MAY 8 2016

COZ044-049-082100-
WASHINGTON COUNTY CO-MORGAN COUNTY CO-
233 PM MDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 300 PM MDT...

AT 233 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF WOODLIN SCHOOL...OR 22 MILES SOUTHWEST OF AKRON...
MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AKRON AND ELBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3984 10355 4016 10356 4016 10315 3983 10319
TIME...MOT...LOC 2033Z 188DEG 23KT 3989 10346

RPK
Special weather statement, May 8, 3:24 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
324 PM MDT SUN MAY 8 2016

COZ045-082200-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
324 PM MDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARAPAHOE AND
SOUTHEASTERN ADAMS COUNTIES UNTIL 400 PM MDT...

AT 323 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF SHAMROCK...OR 34 MILES SOUTH OF FORT MORGAN...
MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHAMROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3997 10375 3988 10370 3977 10371 3968 10392
      3986 10402
TIME...MOT...LOC 2123Z 239DEG 20KT 3978 10392

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:56 PM MDTSevere Thunderstorm WarningBOUPhillips34 min
May 7, 7:07 PM MDTTornado WarningBOUPhillips38 min
May 8, 2:33 PM MDTSpecial Weather StatementBOUWashington27 min
May 8, 3:24 PM MDTSpecial Weather StatementBOUAdams36 min
May 8, 4:20 PM MDTSpecial Weather StatementBOUDenver40 min
May 8, 4:35 PM MDTSpecial Weather StatementBOUWashington25 min
May 8, 4:39 PM MDTSpecial Weather StatementBOUDenver36 min
May 8, 5:04 PM MDTSpecial Weather StatementBOUBroomfield26 min
May 8, 5:57 PM MDTSpecial Weather StatementBOUWeld48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.